There are an enormous number of antibiotics in use today. Issues common to antibiotics in general are discussed below.
Some of the drugs that fall into this family include
Vitamin K plays a crucial role in blood clotting and also seems to be important for proper bone formation.
There are concerns that antibiotic treatment might reduce levels of vitamin K in the body. However, this effect seems to be slight, and only significant, if at all, in individuals who are already considerably deficient in vitamin K.1–4
One common side effect of antibiotic therapy is diarrhea (about 25 to 30% of people taking antibiotics report this problem). It is primarily caused by the antibiotic killing many of the bacteria that normally live in the intestines. Changes in bacteria can also cause yeast infections. However, if you take "friendly" microorganisms such as
Bifidobacterium longum at the same time you start antibiotics, and continue for some time afterward, you may be able to reduce the risk of these complications.5–20.
Cohen H, Scott SD, Mackie IJ, et al. The development of hypoprothrombinaemia following antibiotic therapy in malnourished patients with low serum vitamin K
Br J Haematol
68: 63–66, 1988.
Conly J and Stein K. Reduction of vitamin K
concentrations in human liver associated with the use of broad spectrum antimicrobials.
Clin Invest Med
17: 531–539, 1994.
Shearer MJ, Bechtold H, Andrassy K, et al. Mechanism of cephalosporin-induced hypoprothrombinemia: relation to cephalosporin side chain, vitamin K metabolism, and vitamin K status.
J Clin Pharmacol
28: 88–95, 1988.
Goss TF, Walawander CA, Grasela TH, et al. Prospective evaluation of risk factors for antibiotic-associated bleeding in critically ill patients.
12: 283–291, 1992.
Fuller R. Probiotics in human medicine.
32: 439–442, 1991.
Elmer GW, Surawicz CM, and McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections.
275: 870–876, 1996.
Catanzaro JA and Green L. Microbial ecology and probiotics in human medicine (Part II).
Alt Med Rev
2: 296–305, 1997.
Gorbach SL. Lactic acid bacteria and human health.
22: 37–41, 1990.
Gotz V, Romankiewicz JA, Moss J, and Murray HW. Prophylaxis against ampicillin-associated diarrhea with a lactobacillus preparation.
Am J Hosp Pharm
36: 754–757, 1979.
Colombel JF, Cortot A, Neut C, et al. Yoghurt with
reduces erythromycin-induced gastrointestinal effects.
Vanderhoof JA, Whitney DB, Antonson DL, et al. Lactobacillus GG in the prevention of antibiotic-associated diarrhea in children.
J Pediatr. 1999;135:564–568.
Tankanow RM, Ross MB, Ertel IJ, et al. A double-blind, placebo-controlled study of the efficacy of Lactinex in the prophylaxis of amoxicillin-induced diarrhea.
Surawicz CM, Elmer GW, Speelman P, et al. Prevention of antibiotic-associated diarrhea by Saccharomyces boulardii: a prospective study.
McFarland LV, Surawicz CM, Greenberg RN, et al. Prevention of Beta-lactam-associated diarrhea by Saccharomyces boulardii compared with placebo.
Am J Gastroenterol. 1995;90:439–448.
Arvola T, Laiho K, Torkkeli S, et al. Prophylactic Lactobacillus GG reduces antibiotic-associated diarrhea in children with respiratory infections: a randomized study.
Siitonen S, Vapaatalo H, Salminen S, et al. Effect of Lactobacillus GG yoghurt in prevention of antibiotic associated diarrhoea.
Ann Med. 1990;22:57–59.
Wullt M, Hagslatt ML, Odenholt I. Lactobacillus plantarum 299v for the treatment of recurrent Clostridium difficile-associated diarrhoea: a double-blind, placebo-controlled trial.
Scand J Infect Dis. 2003;35(6-7):365-7.
Beniwal RS, Arena VC, Thomas L, et al. A randomized trial of yogurt for prevention of antibiotic-associated diarrhea.
Dig Dis Sci. 2003;48:2077-82.
Correa NB, Peret Filho LA, Penna FJ et al. A Randomized Formula Controlled Trial of Bifidobacterium lactis and Streptococcus thermophilus for Prevention of Antibiotic-Associated Diarrhea in Infants.
J Clin Gastroenterol. 2005;39:385-389.
Kotowska M, Albrecht P, Szajewska H et al. Saccharomyces boulardii in the prevention of antibiotic-associated diarrhoea in children: a randomized double-blind placebo-controlled trial.
Aliment Pharmacol Ther. 2005;21:583-90.
Last reviewed September 2014 by EBSCO CAM Review Board
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.